Missouri, 2014

Damaging Wind in Missouri, May 8, 2014

May 8, 2014 · NWS EAX · 1 event in 1 county or zone

A line of marginal thunderstorms moved through northwest Missouri, however one of these storms produced some wind damage near Maryville, where a barn had its roof ripped off.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A line of marginal thunderstorms moved through northwest Missouri, however one of these storms produced some wind damage near Maryville, where a barn had its roof ripped off.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 8, 5:06 PM CST, 9 minutes earlier.

Area forecast discussion, May 8, 5:06 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
606 PM CDT Thu May 8 2014

.DISCUSSION...
Issued at 246 PM CDT THU MAY 8 2014

Still expect convective initiation to occur over the next few hours
along a cold front which is moving into eastern KS this afternoon.
Shower activity over MO has been light in coverage and intensity, so
airmass to the east of the front has not stabilized too
significantly. Aircraft soundings out of MCI still indicate a weak
capping inversion near 850 hPa where temperatures are around 16C.
These will need to cool to around 14C to reduce inhibition enough for
thunderstorms to develop, and most models indicate this will occur
over the next couple of hours as the upper trough approaches from the
west.

Still believe storms are likely to initiate close to or just west of
a Maryville to Topeka line later this afternoon, and approach the
I-35 corridor near or just after 7 PM. Temperatures rising into the
upper 70s and lower 80s across eastern KS will allow CAPE values to
rise into the 1000 to 1500 J/kg range through the afternoon,
potentially higher. This combined with 0-6km shear values between 40
and 50 kt will allow for some of these storms to become severe with
large hail and damaging winds. Storms will likely reach their peak
severity across a corridor from near Lawrence to St. Joseph and
Maryville where the greatest instability exists, and storms here could
briefly become supercells with very large hail and perhaps an
isolated tornado. The severe threat will decrease further east toward
I-35 where storms may take the form of a line with hail and scattered
damaging winds, and even lower probabilities of severe storms exist to
the east of US 65.

Most precipitation will exit the area toward midnight as the cold
front pushes into central Missouri. However, a secondary mid-level
shortwave rounding the base of the primary upper trough could provide
another wave of showers and thunderstorms from eastern KS into
western and central MO late tonight and early Friday. Best chances to
see this activity will be south of I-70. Elevated instability by this
time will be minimal so storms should stay below severe limits,
although with continued strong deep-layer shear it wouldn't be
surprising to see some small hail with these storms.

The frontal boundary will stall over the Ozarks Friday night and
return north over the weekend. This will set the stage for a
potentially active period Saturday afternoon through Monday as a
deepening trough to the west sends multiple impulses into the region.
This could result in several rounds of thunderstorms as these waves
interact with the quasi-stationary frontal boundary. The first round
of storms could develop as early as Saturday afternoon when most
models bring the warm front into Iowa leaving the entire forecast
area warm and unstable. Will need to watch for some strong storms
given potentially strong instability, but marginal shear and a lack
of a defined forcing mechanism should prevent a widespread severe
threat on Saturday.

By Saturday night and Sunday morning a more significant threat for
widespread thunderstorms will exist as a strong low-level jet noses
into eastern KS and western MO and interacts with the boundary in
place. NAM is a particularly interesting solution with very strong
moisture transport advecting toward the boundary which results in
several inches of rain near the MO River. Whether this heavy rain
threat is actually realized is dependent on a lot of factors
including location of the front and magnitude of the low- level jet.
So it's too early to say if heavy rain and severe thunderstorms are a
real possibility Saturday night and early Sunday but it certainly
bears watching.

Additional thunderstorms are possible Sunday afternoon through Monday
as the upper trough to the west deepens and a cold front moves
through the area. Severe potential this period will depend on the
exact timing of the front, airmass destabilization in the wake of
earlier storms and wind fields ahead of the upper trough which won't
be known for a few days. Forecast becomes more benign by midweek with
cyclonic upper-level flow bringing drier conditions and cooler
temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 604 PM CDT THU MAY 8 2014

VFR conditions expected during the TAF period. Scattered
thunderstorms will move over/near terminals now through 03Z. A brief
reduction of ceilings/visibility may be possible in the heaviest
activity. Otherwise, conditions are expected to gradually improve
during the late evening/overnight, with a wind shift out of the west-
northwest.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Hawblitzel
AVIATION...Blair
Hazardous weather outlook, May 8, 11:47 AM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1247 PM CDT THU MAY 8 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1247 PM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 STRONG TO POSSIBLY SEVERE STORMS ARE EXPECTED TO DEVELOP ACROSS
 NORTHEAST KANSAS AND NORTHWEST MISSOURI LATE THIS AFTERNOON...AND
 WILL PUSH ACROSS THE REGION ALONG A SOUTHEASTWARD MOVING COLD FRONT
 THIS EVENING AND TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
 THREATS WITH ANY ROBUST STORMS THAT DEVELOP. STORMS ARE EXPECTED TO
 WEAKEN DURING THE LATE EVENING AND EARLY OVERNIGHT HOURS AS THEY
 MOVE INTO CENTRAL MO.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT AND SUNDAY ACROSS THE
 OUTLOOK AREA. HEAVY RAIN AND A FEW STRONGER STORMS ARE POSSIBLE.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, May 8, 3:15 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 PM CDT THU MAY 8 2014

MOZ001-002-082145-
ATCHISON MO-NODAWAY MO-
415 PM CDT THU MAY 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ATCHISON AND NORTHWESTERN
NODAWAY COUNTIES UNTIL 445 PM CDT...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAIRFAX...OR 6 MILES SOUTHEAST OF TARKIO...
MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BURLINGTON JUNCTION...WESTBORO...ELMO AND CLEARMONT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4057 9493 4027 9517 4028 9551 4059 9532
TIME...MOT...LOC 2115Z 216DEG 40KT 4039 9530

PMM
Special weather statement, May 8, 4:05 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
505 PM CDT THU MAY 8 2014

KSZ025-082230-
ATCHISON KS-
505 PM CDT THU MAY 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ATCHISON COUNTY UNTIL 530
PM CDT...

AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF DENISON...OR 11 MILES WEST
OF NORTONVILLE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MUSCOTAH...EFFINGHAM...LANCASTER...FARMINGTON AND HURON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3944 9557 3952 9558 3966 9550 3966 9534
      3960 9518 3941 9538 3942 9541 3942 9557
      3942 9558
TIME...MOT...LOC 2205Z 210DEG 31KT 3946 9552

PMM
Special weather statement, May 8, 4:47 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
547 PM CDT THU MAY 8 2014

KSZ102-MOZ002-011-012-082315-
ANDREW MO-DONIPHAN KS-HOLT MO-NODAWAY MO-
547 PM CDT THU MAY 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDREW...SOUTHERN
NODAWAY...EASTERN HOLT AND NORTHWESTERN DONIPHAN COUNTIES UNTIL 615
PM CDT...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FOREST CITY...OR 8 MILES NORTHEAST OF
HIGHLAND...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FILLMORE...MAITLAND AND GRAHAM.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 66 AND 81.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4023 9510 4008 9481 3986 9516 3997 9533
TIME...MOT...LOC 2248Z 220DEG 32KT 3999 9516

PMM

The radar

The Omaha radar (KOAX), 163 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nodaway

When
May 8, 5:15 PM CST
Where
Nodaway County, 0.87 mi SW of Maryville Mem Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.340, -94.930

A roof was ripped off of a barn due to strong damaging thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522186.